Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 65, NWS El Paso, TX

June 20, 2011El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Jun 20, 2011, 2:58 AM MDT for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Jun 20, 2011, 9:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2011, 2:58 AM MDT (08:58 UTC)
In effect from
Jun 20, 2011, 9:00 AM MDT
Expired
Jun 20, 2011, 7:00 PM MDT
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5379 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WWUS84 KEPZ 200858
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 AM MDT MON JUN 20 2011

...CRITICAL FIRE CONDITIONS CONTINUE TODAY EAST OF THE RIO
GRANDE... 

.YESTERDAY'S WIND-PRODUCING UPPER TROUGH REMAINS NEAR THE AREA
TODAY AS IT MAKES A SLOW EXIT ACROSS THE CENTRAL ROCKIES. THIS UPPER
LEVEL TROUGH AND ASSOCIATED SURFACE LOW...COMBINED WITH A PACIFIC
FRONTAL PUSH THROUGH SOUTHERN NEW MEXICO...WILL KEEP WINDS UP FOR
MOST THE REGION. THE STRONGEST WINDS ARE EXPECTED TO OCCUR EAST
OF THE RIO GRANDE. VERY DRY AIR REMAINS IN PLACE AND DESPITE
SLIGHTLY COOLER TEMPERATURES...AFTERNOON MINIMUM RELATIVE HUMIDITY
WILL DROP BACK DOWN INTO THE SINGLE DIGITS. WINDS SHOULD SLACKEN
LATE IN THE AFTERNOON AS THE SYSTEM MOVES INTO THE PLAINS STATES.

NMZ112-113-TXZ055-056-210100-
/O.NEW.KEPZ.FW.W.0065.110620T1500Z-110621T0100Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
258 AM MDT MON JUN 20 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 055...056...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM THIS
MORNING TO 7 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS 
  AND SOUTHERN RIO GRANDE VALLEY. FIRE WEATHER ZONE 113 CAPITAN 
  AND SACRAMENTO MOUNTAINS. FIRE WEATHER ZONE 055 EL PASO... 
  FIRE WEATHER ZONE 056 HUDSPETH. 

* WIND...WESTERLY WINDS OF 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH.
  THE HIGHEST WIND SPEEDS ARE EXPECTED OVER THE HIGHER TERRAIN OF
  THE SACRAMENTO MOUNTAINS AND ADJACENT EAST SLOPES. WINDS SHOULD
  BEGIN TO SLACKEN LATE IN THE AFTERNOON ALL AREAS.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO
  THE 5 TO 10 PERCENT RANGE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. CHECK LOCAL LAND 
  MANAGEMENT AGENCIES FOR ANY FIRE RESTRICTIONS IN YOUR AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

BIRD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jun 20, 2:36 AM MDT, 22 minutes earlier.

Area forecast discussion, Jun 20, 2:36 AM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 AM MDT MON JUN 20 2011

.SYNOPSIS...
THE DEEP PACIFIC TROUGH THAT BROUGHT WINDY CONDITIONS SUNDAY IS
MOVING THROUGH THE ROCKIES THIS MORNING AND WILL PUSH INTO THE
CENTRAL U.S. PLAINS THIS AFTERNOON. THIS WILL KEEP WINDS BREEZY
TO MILDLY WINDY TODAY. TEMPERATURES WILL REMAIN WARM BUT DROP
BELOW THE TRIPLE-DIGIT MARK ACROSS THE LOWLANDS TODAY THROUGH
WEDNESDAY BEHIND THE EXITING SYSTEM. HIGH PRESSURE RETURNS OVER
THE SOUTHWEST BY MID WEEK. WINDS WILL LIGHTEN TOMORROW AND REMAIN
SO THROUGH THE REST OF THE WEEK. THAT SAME HIGH PRESSURE WILL KEEP
THE REGION DRY WITH MOSTLY CLEAR SKIES. THIS ALSO ALLOWS FOR A
RETURN OF HOT CONDITIONS WITH TEMPERATURES BACK ABOVE 100 DEGREES
BEGINNING THURSDAY THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
TODAY THE UPPER TROUGH WILL CROSS THE ROCKIES BY MIDDAY AS THE
SURFACE LOW ALSO SHIFTS NE INTO NEBRASKA. PRESSURE GRADIENTS WILL
LOOSEN BUT WITH HIGH PRESSURE PRESSING IN FROM THE WEST BEHIND A
WEAK SURFACE FRONT KEEP WINDS BREEZY TO MILDLY WINDY TODAY. A DROP IN
HEIGHTS AND A WESTERLY TURN IN THE WIND WILL ALLOW TEMPERATURES TO
DROP 5-10 DEGREES AND BACK INTO THE 90S BEHIND THE SYSTEM MONDAY
THROUGH WEDNESDAY. VERY DRY AIR WILL REMAIN OVER THE REGION
KEEPING SKIES CLEAR. BROAD HIGH PRESSURE AT THE SURFACE WILL EASE
IN FROM THE NORTH AND SIGNIFICANTLY SLACKEN WINDS FOR THE REST OF
THE WEEK. AFTER A SHORT PERIOD OF SUB- TRIPLE-DIGIT HEAT MONDAY
THROUGH WEDNESDAY IT APPEARS THAT THE HEAT IS BACK BY THURSDAY
THROUGH THE WEEKEND AS HIGH PRESSURE SETTLES OVERHEAD.

THE GFS MODEL SUGGEST SOME LOW-LEVEL MOISTURE CREEPING IN FROM THE
EAST ON WEDNESDAY THANKS IN PART TO A THERMAL TROUGH OVER THE
SOUTHWEST DESERTS. THE DEWPOINT FIELD SUGGEST A WEAK DRYLINE
CUTTING THROUGH THE CWFA THURSDAY AFTERNOON. EACH SUBSEQUENT MODEL
RUN PULLS BACK A BIT MORE ON THE MOIST INTRUSION. IT LOOKS LIKE
WE WILL SEE SOME CUMULUS CLOUDS...IF NOT A FEW MTN BUILDUPS EAST
OF THE RIO GRANDE ON THURSDAY...BUT STORMS LOOK DOUBTFUL HIGH AS
MOISTURE LOOKS VERY LIMITED AND PRESSURE ALOFT ALLOWS NO TRIGGERS
OTHER THAN HEAT AND OROGRAPHICS. IT APPEARS ANY MOISTURE THAT DOES
WORK IN IS QUICKLY FLUSHED BACK EAST FRIDAY AS A SURFACE TROUGH
FORMS EAST AND BRINGS BREEZY SW WIND OVER THE AREA.

&&

.AVIATION...VALID 20/12Z-21/12Z.
VFR CONDTS THROUGH THE PERIOD. WESTERLY WINDS WILL CONTINUE BREEZY
TO MARGINALLY WINDY THROUGH MID AFTERNOON AND THEN BEGIN TO
SLACKEN BY LATE AFTERNOON. EXPECT 27015G25KTS THRU 22Z THEN
27010G20KTS...BECOMING LIGHT NORTH OVERNIGHT.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT REMAINS OVER NORTHERN MEXICO AND MOST OF
TEXAS WITH AN UPPER LEVEL TROUGH TRACKING ACROSS THE ROCKIES AND
OUT OF THE SOUTHWEST TODAY. WINDS WILL CONTINUE TO BE BREEZY TO
LOW-END WINDY TODAY...ESPECIALLY EAST ZONES...BUT MUCH LIGHTER THAN
YESTERDAY'S WINDS. TEMPERATURES WILL DROP ABOUT 5-10 DEGREES TODAY
BEHIND THE UPPER TROUGH AND A WEAK PACIFIC FRONT. THE AREA
CONTINUES QUITE DRY HOWEVER AND AFTERNOON RH WILL DROP INTO SINGLE
DIGIT TERRITORY AGAIN. THUS THE AREA WILL SEE A WINDOW OF CRITICAL
CONDITIONS OVER THE EAST PORTIONS OF THE FORECAST AREA TODAY.

TUESDAY THE WINDS SLACKEN AS BROAD HIGH PRESSURE SETTLES OVER THE
REGION. CONDITIONS REMAIN DRY...BUT SLIGHTLY COOLER. TEMPERATURES
CREEP BACK TO WELL ABOVE NORMAL BY THURSDAY. THE REGION LOOKS TO
REMAIN QUITE DRY WELL INTO NEXT WEEKEND. THE GOOD NEWS IS THAT
WINDS SHOULD REMAIN ON THE LIGHTER SIDE UNTIL A BREEZY DAY ON
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  72  94  74  99 /   0   0   0   0   0
SIERRA BLANCA TX        92  58  90  63  95 /   0   0   0   0   0
LAS CRUCES              95  63  93  68  98 /   0   0   0   0   0
ALAMOGORDO              92  58  90  63  95 /   0   0   0   0   0
CLOUDCROFT              74  41  72  46  77 /   0   0   0   0  10
TRUTH OR CONSEQUENCES   93  58  91  63  96 /   0   0   0   0   0
SILVER CITY             85  48  84  53  89 /   0   0   0   0   0
DEMING                  95  59  93  64  98 /   0   0   0   0   0
LORDSBURG               94  58  94  63 100 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR NMZ112-113.

TX...RED FLAG WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
     FOR TXZ055-056.

&&

14/BIRD
Hazardous weather outlook, Jun 19, 11:00 AM MDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT SUN JUN 19 2011

NMZ022>025-030>032-TXZ055-056-201745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS WILL CREATE HAZARDOUS CONDITIONS THIS
AFTERNOON. DRIVING MAY BECOME DIFFICULT FOR HIGH PROFILE VEHICLES
AND MOTORCYCLES. BLOWING DUST IS EXPECTED TO SIGNIFICANTLY REDUCE
VISIBILITIES OVER SOME AREAS. FIRE DANGER WILL BE EXTREME. WINDS
WILL DIMINISH TO BREEZY MOST AREAS LATE THIS EVENING BUT ARE
EXPECTED TO REMAIN WINDY OVER EAST SLOPE LOCATIONS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  BREEZY TO MILDLY
WINDY CONDITIONS WILL CONTINUE MONDAY AS SUNDAY'S UPPER TROUGH
SLOWLY EXITS THE REGION.

MODERATE MOISTURE MAY MOVE IN FROM THE EAST OVER LOCATION EAST OF
THE RIO GRANDE ON WEDNESDAY AND THURSDAY. THIS COULD MEAN ISOLATED
THUNDERSTORMS FOR OTERO AND HUDSPETH COUNTIES ON WEDNESDAY...AND ALL
AREAS EAST OF THE RIO GRANDE ON THURSDAY. AT THIS TIME THE ODDS FOR
THIS OCCURRENCE IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.